Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission
Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.
Click the orange button to the right to learn more about what you can start doing today.
“Study finds significant variation in how drug side effects are reported, potentially making some drugs seem safer or less safe than they really are…”
According to the studies linked below, multiple myeloma symptoms can cloud multiple myeloma side effects.
The FDA approves multiple myeloma chemotherapy by determining that a tested and approved chemotherapy is “safe and effective.”
Or it may be more accurate to say that based on the current lack of standards in the evaluation of short, long-term and late stage multiple myeloma side effects in drug trials, it is likely that the word “safe” in the FDA’s “safe and effective” is inaccurate.
To put it another way, because of the differences in drug testing, one drug’s “safety” can differ from another. Let me explain.
First and foremost, the point of this blog post is not to vilify MM oncology. The point of this post is to educate MM patients, survivors and caregivers as to the limitations of conventional oncology.
Secondly, the mission of PeopleBeatingCancer has always included the belief that MM patients and survivors must balance conventional with non-conventional practices. The studies below support that thinking.
The main issue discussed in the studies below is that, according to clinical trial reporting, side effects caused by a given chemotherapy being tested are subjective. The determination of what is a MM side effect of a drug or a MM symptom caused by the patient’s cancer is up to the researcher.
If a researcher is trying to evaluate a chemotherapy drug as a multiple myeloma therapy, common symptoms are the same as common causes of death which are the same as common side effects of chemotherapy.
Virtually all chemotherapy regimens cause myelosuppression. Low blood counts causes the immune system to weaken which can lead to infection. Chemotherapy regimens cause bone marrow damage which weakens bones. Chemotherapy often causes kidney damage.
Multiple myeloma also can cause all of the above. If chemotherapy and multiple myeloma can cause similar health challenges for the patient, how is a researcher going to determine if a new chemo regimen is causing a given side effect to a multiple myeloma patient?
I think the real complication in all this is time. For example, studies confirm that dexamethasone causes bone damage. However, few patients experience severe bone problems during their indication therapy. After undergoing dexamethasone off and on for 5-7 years, the average life expectancy for multiple myeloma, I have to believe that most seniors (69 is the average age at MM diagnosis) will sustain real bone damage. Add this “man-made” bone damage to the bone damage caused by MM and you have a potential cause of death.
The solution is not to avoid all conventional therapies, forever. The answer, in my opinion, is to undergo toxic MM therapies as sparingly as possible in order to cause as little “man-made” bone, kidney and marrow damage as possible.
“An important goal of early-phase clinical trials is to discover a drug’s possible side effects. But despite FDA guidelines seeking to standardize this reporting, a University of Colorado Cancer Center study finds significant variation in how drug side effects are reported, potentially making some drugs seem safer or less safe than they really are…
“Sometimes you only report an adverse event that happens in, say, 10 percent or more of patients on a trial. However, if you split related side-effects into lots of little sub-groups, perhaps no one event reaches this 10 percent threshold and nothing gets reported…”
What the group found was wide-ranging variation in the ways trial investigators report drug side effects…
Additionally, patients are supposed to report all symptoms when they are on a clinical trial and then it’s up to trial investigators to decide, in their opinion, whether a symptom is likely due to the drug or just happens to be another symptom the patient is experiencing at the time.
“Determining if a side effect is treatment-related or not is subjective. If you rely on this, you get rid of some of the background noise of coincidental symptoms. However, you can also miss more subtle side effects,” Simons says…
“Given the increased speed of drug licensing, early phase trial data is essential in helping us form accurate impressions of a new drug. Recognizing and addressing the variation in how side effects are reported would improve the accuracy of these impressions in the future,” Simons says.”
“Phase I and II trials provide the initial human safety and tolerability data for new drugs. However, the methods for presenting toxicity data are not standardized. Clinicians often first encounter these data at professional conferences. We sought to characterize how the burden of adverse events (AE) is reported at the largest professional conference in clinical oncology…
Results- 209 trials were analyzed. There was wide variability in toxicity reporting practices. Six different thresholds for reporting AE of any grade were used. Treatment-related AEs were reported twice as frequently as treatment-emergent AEs. Toxicities were as likely to be reported across dose level as by dose level. Terms such as dose-limiting toxicity and serious AE were rarely defined. Dose reduction rules and denominators for laboratory tests were never defined.
Conclusion- Standardization of methods for reporting toxicities could improve the quality and ease of comparability of data on adverse effects in early phase therapeutic trials. A minimal AE data disclosure template is proposed.”
“Out of the 54 supporting pivotal studies for 32 cancer drugs approved in that time period, 41 were randomized controlled trials (RCTs). Researchers determined 49% of those RCTs were at high risk of bias, including studies of some prominent therapies such as Bristol-Myers Squibb’s Opdivo, AbbVie’s Imbruvica and Pfizer’s Ibrance…”
I’ve reported side effects to my oncologist and he doesn’t seem concerned, OR he wants to wait to see if it persists. Mine; MUCH noisier tinnitus; so much so that I think it is interfering with my hearing. This has been an effect since I started treatment. I’ve had tinnitus since an accident back in 2011. Oncologist said that I’ve had abnormal protein since 2012.
I’ve reported changes in my vision, my very thinking processes; wondering if chemo or MM could be effecting my brain. I’ve reported a slight pain in my upper arm; feels like the muscle but I don’t know. I have a drippy nose. I know or have found that it’s a side effect, from other patients. It’s a clear fluid and it’s annoying. Some say they take an over the counter allergy med. I don’t take anything; just because. If I went into public more, I might. Of course there is my balance issue, which I’ve had since 2011, but now is more pronounced to where I have to walk deliberately with my hiking staff ( yeah well, so things are hard to let go of ). Mentally, I’ve changed. I have to nag myself to do things that I used to just do; like getting outdoors, taking a walk, reading ( I used to love ). The last couple of days, I’ve read more ( books ). Of course there is the fatigue, occasional no taste, no smell thing. Basically aging seems to be accelerated during the last almost two years.
I am now on a 14 day off with my Rev. I guess it’s still 21 on. This schedule is new
I am in remission ( my summary says ), and my treatment ends in Oct..or so. I’ve missed a Zometa infusion because of the COVID-19 problem. Mon. I decided to go ahead and get my labs and than Wed. my infusion ( 4/6th ). This island has not ” Reported” cases right now. My infusion nurse has said that if I feel uncomfortable about coming in because of the virus, I can cancel.
I have some gloves and masks and made some that cover below my chin also….just simple no-sew bandanas.
Bottom line; this cancer has changed me mentally and physically; age, I refuse to accept as a cause as far as side effects. Current events don’t help, however.
Thank you for the information……I’ve learned some more things.